MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The pusher assembly was kinked approximately 48.5, 49.5, 50.0 and 58.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and was within the distal tip of the lantern.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was within the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned podj revealed a fractured sr wire.If the podj is forcefully retracted against resistance, damage such as this may occur.If the sr wire fractures, the embolization coil will likely become detached from its pusher assembly.Further evaluation revealed pusher assembly kinks and a fracture.These damages were likely incidental to the reported complaint.Evaluation of the returned lantern revealed an ovalization on the distal tip and the podj embolization coil was stuck within the lantern.If the device is gripped or pinched during use, damage such as an ovalization may occur.This damage may have contributed to the resistance experienced during the procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-02163.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal maxillary artery using pod packing coils (podjs) and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced a podj into the target vessel and proceeded to retract the podj in order to reposition it.However, while retracting the podj, the physician encountered minimal resistance and the podj unintentionally detached with part of the podj within the lantern and the other part within the patient's vessel.Therefore, the lantern and detached podj were removed together.The procedure was completed using another microcatheter and coils.There was no report of an adverse effect to the patient.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9355069
Report Number3005168196-2019-02162
Device Sequence Number1954097
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2024
Device Catalogue NumberRBYPODJ15
Device Lot NumberC11915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2019
Initial Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005